Alert archive / Iowa / Flash Flood Warnings in 2004

Flash Flood Warning 42, NWS Des Moines, IA

August 2, 2004Davis County, Iowa

NWS Des Moines, IA issued this flash flood warning at Aug 2, 2004, 10:14 AM CDT for Davis County, Iowa. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 2, 2004, 10:14 AM CDT (15:14 UTC)
Expired
Aug 2, 2004, 1:15 PM CDT
In force
3 hr
Issued by
NWS Des Moines, IA
Area
Counties, with a storm outline in the text

County Davis County, IA

The radar

The Des Moines radar (KDMX), 163 km from the middle of the area, began a volume at 15:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Davenport, (KDVN), launched 12:00Z, 3.2 hours before the alert went out and 190 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 2004-08-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 12:00Z on 2004-08-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -3 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1859 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
-3 m²/s²
0-3 km storm-relative helicity
68 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KDMX 021516
FFWDMX
IAC051-021815-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE DES MOINES IA
1014 AM CDT MON AUG 2 2004

THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTHERN DAVIS COUNTY IN SOUTHEAST IOWA

* UNTIL 115 PM CDT

* AT 1011 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED  
  THUNDERSTORMS HAVE PRODUCED FLASH FLOOD PRODUCING RAINS IN THE     
  WARNING AREA.

* THUNDERSTORMS HAVE CONTINUOUSLY REDEVELOPING...RESULTING IN        
  EXCESSIVE RAINFALL. RAINFALL AMOUNTS OF 3 TO 6 INCHES WILL PRODUCE 
  RAPID RUNOFF AND FLASH FLOODING ALONG THE NORTH FABIUS RIVER AND   
  SMALL TRIBUTARIES.

OTHER WARNING LOCATIONS INCLUDE...
MARK AND PULASKI

FLASH FLOODS OCCUR QUICKLY...MOVE TO HIGHER GROUND. AVOID WATER
COVERED ROADS...THE ROAD MAY BE WASHED OUT. LESS THAN ONE FOOT OF
FAST FLOWING WATER CAN SWEEP AN AUTOMOBILE OFF THE ROAD.

LAT...LON 4075 9218 4073 9264 4061 9265 4060 9253
      4060 9231 4060 9220

$$

KULA
1 follow-up statement
000 
WGUS73 KDMX 021644
FFSDMX
IAC051-021745-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
1144 AM CDT MON AUG 2 2004

...THE FLASH FLOOD WARNING WHICH WAS IN EFFECT FOR SOUTHERN DAVIS
COUNTY UNTIL 115 PM CDT HAS BEEN CANCELLED...

STORMS HAVE MOVED OUT OF THE WARNED AREA AND LAW ENFORCEMENT REPORTS 
THAT HIGH WATER HAS EITHER RECEDED OR HAS NOT CAUSED FLASH FLOODING. 
THEREFORE...THE WARNING HAS BEEN CANCELLED.


LAT...LON 4075 9220 4073 9264 4061 9265 4062 9222

$$

KULA

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this flash flood warning went out at Aug 2, 5:00 AM CDT, 5 hours 14 minutes earlier.

Area forecast discussion, Aug 2, 5:00 AM CDT, 5 hours 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
500 AM CDT MON AUG 2 2004

.DISCUSSION
SORRY FOR THE DELAY...SEVERE WEATHER ON-GOING. WILL TRY TO GET AN
AFD OUT ASAP.

.DMX WATCHES/WARNINGS/ADVISORIES...NONE

&&

MYERS
Hazardous weather outlook, Aug 2, 6:19 AM CDT, 3 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
619 AM CDT MON AUG 2 2004

IAZ004>007-015>017-023-024-033-034-044-045-031100-
CALHOUN-CARROLL-CERRO GORDO-CRAWFORD-EMMET-HANCOCK-HUMBOLDT-KOSSUTH-
PALO ALTO-POCAHONTAS-SAC-WINNEBAGO-WORTH-
619 AM CDT MON AUG 2 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR A PORTION OF NORTHERN
IOWA...NORTH AND WEST OF A LINE FROM CARROLL...TO HUMBOLDT...TO
MASON CITY.

.DAY ONE...TODAY AND TONIGHT
ISOLATED THUNDERSTORMS COULD REDEVELOP THIS AFTERNOON ACROSS
NORTHERN IOWA. THE MAIN THREAT WOULD BE LARGE HAIL UP TO 1 TO 2
INCHES IN DIAMETER. THE MOST FAVORED TIME FOR SEVERE WEATHER IS
DURING THE OVERNIGHT HOURS...MAINLY FROM 10 PM TO 6 AM. A
THUNDERSTORM COMPLEX IS EXPECTED TO MOVE ACROSS IOWA...WITH THE
MAIN THREAT OF DAMAGING STRAIGHT LINE WIND GUSTS FROM 60 TO 70 MPH.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
ISOLATED SEVERE STORMS WITH DAMAGING WINDS COULD LINGER UNTIL MID
MORNING TUESDAY ACROSS THE MASON CITY AREA. OTHERWISE...ADDITIONAL
THUNDERSTORMS ARE POSSIBLE TUESDAY NIGHT...BUT MUCH OF THE ACTIVITY
IS EXPECTED TO STAY SOUTH OF CARROLL AND DENISON.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS POSSIBLE THIS AFTERNOON...BUT MORE LIKELY
FROM 10 PM TONIGHT UNTIL 6 AM TUESDAY MORNING.

IAZ025>028-035>039-046>050-031100-
BLACK HAWK-BOONE-BREMER-BUTLER-FRANKLIN-GREENE-GRUNDY-HAMILTON-
HARDIN-MARSHALL-STORY-TAMA-WEBSTER-WRIGHT-
619 AM CDT MON AUG 2 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR A PORTION OF CENTRAL IOWA...
BETWEEN THE HIGHWAY 20 AND HIGHWAY 30 CORRIDORS.

.DAY ONE...TODAY AND TONIGHT
THUNDERSTORMS WILL CONTINUE TO MOVE EAST ACROSS THE AREA
THROUGH MID MORNING. EXPECTED TORRENTIAL DOWNPOURS...FREQUENT
CLOUD TO GROUND LIGHTNING...WIND GUSTS TO 50 MPH...AND
POSSIBLY SOME SMALL HAIL. ISOLATED THUNDERSTORMS COULD REDEVELOP THIS
AFTERNOON ACROSS THE AREA. THE MAIN THREAT WOULD BE LARGE HAIL
UP TO 1 TO 2 INCHES IN DIAMETER. THE MOST FAVORED TIME FOR SEVERE
WEATHER IS DURING THE OVERNIGHT HOURS...MAINLY FROM MIDNIGHT TO 8 AM.
A THUNDERSTORM COMPLEX IS EXPECTED TO MOVE ACROSS IOWA...WITH THE
MAIN THREAT OF DAMAGING STRAIGHT LINE WIND GUSTS FROM 60 TO 70 MPH.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
ISOLATED SEVERE STORMS WITH DAMAGING WINDS COULD LINGER UNTIL MID
MORNING TUESDAY ACROSS THE WATERLOO AND TAMA AREAS. OTHERWISE...
ADDITIONAL THUNDERSTORMS ARE POSSIBLE TUESDAY NIGHT...BUT MUCH OF THE
ACTIVITY IS EXPECTED TO STAY SOUTH OF A JEFFERSON TO TAMA LINE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS POSSIBLE THIS AFTERNOON...BUT MORE LIKELY
FROM MIDNIGHT TONIGHT UNTIL 8 AM TUESDAY MORNING.

IAZ057>062-070>075-081>086-092>097-031100-
ADAIR-ADAMS-APPANOOSE-AUDUBON-CASS-CLARKE-DALLAS-DAVIS-DECATUR-
GUTHRIE-JASPER-LUCAS-MADISON-MAHASKA-MARION-MONROE-POLK-POWESHIEK-
RINGGOLD-TAYLOR-UNION-WAPELLO-WARREN-WAYNE-
619 AM CDT MON AUG 2 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR A PORTION OF CENTRAL AND
SOUTHERN IOWA...ALONG AND SOUTH OF INTERSTATE 80.

.DAY ONE...TODAY AND TONIGHT
THUNDERSTORMS WILL CONTINUE TO MOVE EAST ACROSS THE AREA
THROUGH MID MORNING. EXPECTED TORRENTIAL DOWNPOURS...FREQUENT
CLOUD TO GROUND LIGHTNING...WIND GUSTS TO 50 MPH...AND
POSSIBLY SOME SMALL HAIL. STORMS ARE EXPECTED TO REMAIN BELOW
SEVERE LIMITS THIS MORNING. THE MOST FAVORED TIME FOR SEVERE WEATHER
IS DURING THE OVERNIGHT HOURS...MAINLY FROM MIDNIGHT TO 8 AM. A
THUNDERSTORM COMPLEX IS EXPECTED TO MOVE ACROSS IOWA...WITH THE MAIN
THREAT OF DAMAGING STRAIGHT LINE WIND GUSTS FROM 60 TO 70 MPH.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
ISOLATED SEVERE STORMS WITH DAMAGING WINDS COULD LINGER UNTIL MID
MORNING TUESDAY ACROSS THE OSKALOOSA AND OTTUMWA AREAS. OTHERWISE...
ADDITIONAL THUNDERSTORMS ARE EXPECTED TUESDAY NIGHT...WITH LARGE
HAIL AND WIND GUSTS TO 70 MPH POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS LIKELY FROM MIDNIGHT TONIGHT UNTIL 8 AM TUESDAY
MORNING.

KINNEY

In the hours before

Local storm report, Aug 2, 7:51 AM CDT, 2 hours 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
751 AM CDT MON AUG 02 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0742 AM     TSTM WND DMG     OSKALOOSA               41.29N 92.64W
08/02/2004                   MAHASKA            IA   AMATEUR RADIO

            1 1/2 TO 3 INCH TREE LIMBS BROKEN SOME POWER OUTAGES

&&

BROCK
Local storm report, Aug 2, 8:11 AM CDT, 2 hours 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
811 AM CDT MON AUG 02 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0748 AM     TSTM WND GST     OTTUMWA                 41.02N 92.42W
08/02/2004  60 MPH           WAPELLO            IA   ASOS

&&

KULA
Local storm report, Aug 2, 8:31 AM CDT, 1 hour 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
831 AM CDT MON AUG 02 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0742 AM     TSTM WND DMG     OSKALOOSA               41.29N 92.64W
08/02/2004                   MAHASKA            IA   LAW ENFORCEMENT

            LARGE TREE DOWN.

&&

KULA

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 2, 5:31 AM CDTSevere Thunderstorm WarningDMXBoone, Dallas29 min
Aug 2, 5:52 AM CDTSevere Thunderstorm WarningDMXDavis38 min
Aug 2, 7:29 AM CDTSevere Thunderstorm WarningDMXMahaska46 min

Nearby

Flash Flood Warnings in Iowa, 2004Every flash flood warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.